Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS St. Louis, MO

July 22, 2019Franklin County, Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 22, 2019, 3:38 AM CDT for Franklin County, Gasconade County, Osage County, Missouri. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 3:38 AM CDT (08:38 UTC)
Expired
Jul 22, 2019, 9:45 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:30 AM CDTHEAVY RAIN 5.63Union, MO5.63 INCHES OF RAIN FELL BETWEEN 230AM AND 530AM CDT. MORE RAIN HAS FALLEN SINCE THEN.
Jul 22, 6:00 AM CDTHEAVY RAIN 3.491 Ne Union, MORAINING AT OBSERVATION.
Jul 22, 7:00 AM CDTFLOOD3 Nne Beaufort, MOBOLTE FORD ROAD CLOSED DUE TO FLOODING.
Jul 22, 7:00 AM CDTHEAVY RAIN 3.273 N Union, MORAINING AT OBSERVATION.
Jul 22, 7:15 AM CDTHEAVY RAIN 2.81 N Villa Ridge, MO
Jul 22, 7:59 AM CDTHEAVY RAIN 4.3Leslie, MOPHOTO POSTED TO SOCIAL MEDIA.
Jul 22, 9:00 AM CDTHEAVY RAIN 3.96 Nne Japan, MOSTILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS53 KLSX 220838
FFWLSX
MOC071-073-151-221445-
/O.NEW.KLSX.FF.W.0029.190722T0838Z-190722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
338 AM CDT Mon Jul 22 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Central Franklin County in east central Missouri...
  Southeastern Osage County in central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 945 AM CDT Monday.

* At 338 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Union, St. Clair, Owensville, Villa Ridge, Gray Summit, Belle,
  Gerald, Bland, Parkway, Rosebud, Beaufort, Leslie, Canaan, Noser
  Mill, Robertsville and Moselle.

This includes Interstate 44 in Missouri between exits 239 and 251.
 
This also includes Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3853 9086 3836 9075 3822 9164 3829 9165
      3829 9175 3836 9181

$$

Kanofsky
1 follow-up statement
909 
WGUS73 KLSX 221143
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
643 AM CDT Mon Jul 22 2019

MOC071-073-151-221445-
/O.CON.KLSX.FF.W.0029.000000T0000Z-190722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Osage MO-Gasconade MO-
643 AM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
CENTRAL FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE
COUNTIES...

At 643 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to six inches of rain have fallen. 
Flash flooding is expected across the warned area.

Some locations that will experience flooding include...
Union, St. Clair, Owensville, Villa Ridge, Gray Summit, Belle,
Gerald, Bland, Parkway, Rosebud, Beaufort, Leslie, Canaan, Noser
Mill, Robertsville and Moselle.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

This includes the following streams and drainages...Little Calvey
Creek...Buck Elk Branch...Brushy Branch...Saint Johns Creek...Little
Third Creek...Meramec River...Calvey Creek...Soap Creek...Kriete
Creek...Langejammer Creek...Mistaken Creek...Boehms Creek...Boone
Creek...Block Branch...Second Creek...Happy Sock Creek...Dan
Branch...Ausbin Creek...Long Branch...Third Creek...Brush Creek...Big
Branch...Spring Creek...Red Oak Creek...Flat Creek...Little Meramec
River...Middle Fork...Voss Creek...Busch Creek and Pin Oak Creek.

This includes Interstate 44 in Missouri between exits 239 and 251.
 
This also includes Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3853 9086 3836 9075 3822 9164 3829 9165
      3829 9175 3836 9181

$$

Gosselin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:28 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 22, 3:28 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 AM CDT Mon Jul 22 2019

.SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul
22 2019

Showers and storms will continue to push southeast out of the
region as a shortwave and the upper levels of an associated cold
front push through the region. Extrapolation of the back edge of
the precipitation, which is currently stretching from NE to SW
MO, shows the precip clearing the area by 18z. This matches well
with the CAMs and have therefore aligned the forecast with this
timing. GLM shows limited thunder across the area this morning,
and with limited instability, thinking we'll see more showers than
storms. That said, these showers have proven to be efficient
rainfall producers, with a weak cell over the office putting down
about 0.2" of rain in 10 minutes earlier this morning. These
scattered but intense downpours could still result in isolated
flash flooding, especially toward southern Missouri.

Cool air will funnel into the area behind the front, resulting in
considerably cooler conditions this afternoon. Good guidance
consensus showing highs this afternoon only reaching right around
80 and overnight lows near 60. With dewpoints forecast to drop
from the 60s today into the 50s overnight, we'll be looking at
heat index readings 20-30 degrees cooler than what we've seen the
last several days

BSH

.LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon
Jul 22 2019

A large ridge will build into the western CONUS through much of
the week, keeping the mid-Mississippi Valley entrenched in
northwest upper level flow through at least Thursday. By the end
of the week, guidance in good agreement showing another shortwave
moving down from Canada which should begin to break down the
ridge and establish more zonal flow across the region. This
evolution of the upper levels will allow for high pressure to
gradually build into the region through the week before moving
east of the area by the end of the week. With generally northerly
flow until the high passes to our east on Thursday, we will be in
store for continued below normal temperatures through at least
Thursday. As flow swings around to the SW by Friday, temps should
then begin to moderate.

With the above progression, models show little to no forcing for
ascent and therefore no precipitation in the forecast beyond
today. However, some of the higher resolution models do show a
few ripples embedded in the NW flow. Should these waves sync up
with peak daytime heating, it's possible that we see isolated
showers or storms. However, given little to no model consensus
regarding these features, it's impossible to nail down whether or
not these showers will develop and have therefore gone with a dry
forecast beyond this afternoon.

BSH

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019

Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.

SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall.  The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 3:37 PM CDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 PM CDT Sun Jul 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 PM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight across parts of the area. A few
storms may have gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may linger into early Monday morning for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight tonight for portions of
central and southeast Missouri.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:32 AM CDTFlash Flood WarningLSXIron, Madison8 hr
Jul 22, 4:24 AM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis6 hr
Jul 22, 9:48 AM CDTAreal Flood WarningLSXFranklin, Gasconade6 hr
Jul 22, 9:58 AM CDTAreal Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis6 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.